Illinois, 2023

Hail and Damaging Wind in Illinois, July 17, 2023

July 17, 2023 · NWS LSX · 6 events in 2 counties and zones

An outflow boundary in the vicinity of I-70 was the focus of thunderstorm development. The air mass along and south of this boundary was quite unstable with surface based CAPE of 3500+ J/kg with decent convergence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An outflow boundary in the vicinity of I-70 was the focus of thunderstorm development. The air mass along and south of this boundary was quite unstable with surface based CAPE of 3500+ J/kg with decent convergence. There were numerous reports of large hail and some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 11:37 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 17, 11:37 AM CST, 2 hours 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 PM CDT Mon Jul 17 2023

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 243 AM CDT Mon Jul 17 2023

1) The initial concern is the west-to-east oriented, broken line
of convection lined up south of the I-70 corridor. Localized flood
potential will result from heavy rainfall. Isolated wind gusts
and hail are possible, most of which remain below severe limits.

2) Additional scattered thunderstorms development is possible this
afternoon with get best potential over southeast Missouri and
southwest Illinois.

IR satellite shows a mass of convective cloud cover that extends
from central Missouri eastward through sections of southwest
Illinois. Radar imagery shows a broken line of convection that
developed quite rapidly since 05z this morning. Initially
development supported updrafts that with 50-60 dBz reflectivity
briefly reaching near 30k feet before weakening.

SPC hourly mesoanalysis shows the activity has aligned just north
of a MUCAPE gradient with values generally between 2500-3000 J/kg.
This is within a region of deep moisture convergence at the front
end of a modest 30 kt westerly mid-level jet that lines up over a
narrow corridor of west-to-east oriented surface convergence. The
surface to mid-level environment has further been supported by
mid/upper ascent as a shortwave moves overhead. While initial
updraft were pushing 50-60 dBz into the -20 to -30C layer, much of
it has been elevated enough to curb any real threat of large
hail. Given DCAPE values near 1000 J/kg, gusts around 40 knots has
been observed with some of the strongest cells as the cores
dropped. PWATs of 1.5-2.0 inches, the orientation of the line and
training over some areas has been a greater concern with 1-3
inches (very localized 4 inches) being estimated by radar. A
report of more than 2 inches (Rosebud, MO) and rapid rises on
smaller streams has validated the estimates.

The shortwave is projected to cross the southern CWA through about
12z this morning, along with a slow southward push to the line in
the latest radar trends. Until then, localized heavy rain and
nuisance flooding will be the main concern. Thereafter, we will
likely see a downward trend in thunderstorm activity. By mid-
afternoon, hi-res guidance shows surface destabilization by means
of 3000+ J/Kg of SBCAPE. Fortunately, better support sinks south
of the CWA along west/east oriented upper trough. Though CAPE
values are certainly supportive, weaker shear (20-25 knots) and
modest mid-level lapse rates (around 7C) may produce a strong
storm with small hail and gusty winds. Marginally severe hail and
wind gusts cannot be ruled out but will likely remain localized.

The potential MCS that we've been watching the last couple of
days looks to take shape over the Plains later tonight with most
of the HREF CAMs keeping the core of the system over western
sections of Missouri. While there is some question to its eastward
extent, it will likely be in its weakening phase Tuesday morning
as it has any chance to impact the forecast area.

Maples

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 409 AM CDT Mon Jul 17 2023

The primary focus will be on the potential for an organized round
of convection with severe potential Tuesday evening into Tuesday
night.

Long range guidance has consistently advertised an eastward shift
in the upper level pattern over the last few days. This would
shift the active MCS track to the east from where is has been and
consequently places it somewhere within the mid-Mississippi
Valley. Most of the available medium to long range guidance
points around 00z and after Tuesday evening into Tuesday night. As
the shortwave rounds the ridge, MUCAPE values of around 3000 J/kg
arc around the northern periphery of the mid-level ridge with the
gradient situated over northern Missouri and running down the
Mississippi River from east-central Missouri southward. Meanwhile,
the core of the low level jet strengthens to 40-50 knots over
southern sections of Missouri with the nose of the jet aimed at
the CWA, all within a broad area of deep moisture with surface
dewpoints in the upper 60s to low-70s. This should set the stage
for development late Tuesday generally along the Mississippi
River, where strong to severe thunderstorms will be capable of
producing large hail and damaging winds.

Beyond Tuesday night, the remainder of the week continues to look
active. However, confidence is low on the exact timing or
placement of thunderstorms potential through the period. The upper
ridge begins to shift back westward as the eastern extent
flattens. This results in more of a west-to-east track to the
upper level disturbances. Meanwhile, the Tuesday night system
could shunt a surface boundary to the south as surface high
pressure over the central Plains northerly surface flow underneath
northwest flow aloft. While there additional thunderstorm chances
scattered through the remainder of the week, much of it is going
to hinge on the position of any remnant surface boundaries, which
at this point of favoring southern section of Missouri and
Illinois. It is possible that northern sections of the forecast
area see a lot of dry time in the period with cooler than normal
temperatures.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1231 PM CDT Mon Jul 17 2023

A weak cold front stretching from northern MO into central IL at
midday will move slowly southward this afternoon. We could see
scattered showers and thunderstorms develop along this front,
however both there location and coverage is uncertain. I have
included VCSH at the St. Louis region terminals and VCTS at
KCOU/KJEF from 20-00z to account for the potential and
uncertainty. If storms do indeed form and impact the terminals
then a short period of MVFR-IFR flight conditions will be
possible. Otherwise VFR flight conditions are expected.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 3:08 AM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
408 AM CDT Mon Jul 17 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
408 AM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Locally heavy rain is possible from central into southeast Missouri
and southwest Illinois early this morning. Isolated to scattered
thunderstorms area expected this afternoon. A thunderstorm or two
could be strong but the threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected over parts of the area Tuesday through
Friday. Thunderstorms late Tuesday evening and Tuesday night could be
strong to severe with damaging winds, large hail and heavy rainfall.

There are additional chances of thunderstorms over parts of the area
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Maples

In the hours before

Local storm report, Jul 17, 9:46 AM CST, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1046 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     Hail             1 W Wardsville          38.49N 92.19W
07/17/2023  E1.00 inch       Cole               MO   Public

            Report from mPING: Quarter (1.00 in.).

&&

MRM
Local storm report, Jul 17, 10:31 AM CST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1131 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Dmg     2 WSW Harvester         38.74N 90.62W
07/16/2023                   St. Charles        MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off. Time estimated from
            radar.

&&

MRM
Local storm report, Jul 17, 10:37 AM CST, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
1137 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     Tstm Wnd Dmg     4 E Olympian Village    38.13N 90.38W
07/16/2023                   Jefferson          MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off. Time estimated from
            radar.

&&

MRM
Local storm report, Jul 17, 10:38 AM CST, 3 hours before
Preliminary Local Storm Report
National Weather Service St Louis MO
1138 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Tstm Wnd Dmg     1 SE Festus             38.22N 90.40W
07/16/2023                   Jefferson          MO   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken. Time estimated from
            radar.

&&

MRM
Local storm report, Jul 17, 10:40 AM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1140 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     Rain             1 ESE Columbia          38.45N 90.21W
07/17/2023  M2.15 inch       Monroe             IL   Public

            24 hour total.

&&

MRM
Local storm report, Jul 17, 12:18 PM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
118 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 AM     Tstm Wnd Dmg     1 N Jefferson City      38.59N 92.19W
07/17/2023                   Cole               MO   Broadcast Media

            Delayed report. Small trees down. Time
            estimated from radar.

&&

MRM

The radar

The St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
July 17, 1:38 PM CST
Where
Madison County, Godfrey
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -90.180

Thunderstorm Wind, Madison

When
July 17, 2:02 PM CST to 2:07 PM CST
Where
Madison County, 1.32 mi WSW of Granite City to 0.75 mi NE of Madison
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.714, -90.153

Thunderstorm winds blew down several large trees, power lines and numerous tree limbs around town. One large tree was uprooted and it fell onto a house on Logan Street. Two occupants inside the home were injured and taken to a local hospital. They had minor injuries.

Hail, Madison

When
July 17, 2:12 PM CST to 2:13 PM CST
Where
Madison County, 0.78 mi NNW of Madison to 0.13 mi SSW of Madison
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.690, -90.158

Hail, Madison

When
July 17, 2:20 PM CST
Where
Madison County, 0.71 mi SE of Maryland Place
Measured
1 in hail
Reported by
Public
Coordinates
38.724, -90.110

Hail, St. Clair

When
July 17, 2:28 PM CST
Where
St. Clair County, 0.62 mi N of Caseyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.639, -90.028

Hail, St. Clair

When
July 17, 2:29 PM CST to 2:36 PM CST
Where
St. Clair County, Centerville to 1.19 mi S of Belleville
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
38.570, -90.120

Large hail up to tennis ball size was reported in St. Clair County, in the Centreville, Signal Hill and Belleville areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129161, 1129163, 1129164, 1129165, 1129166, 1129169.